Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonrealizability of subalgebras of $ \mathfrak{A}^*$


Author: Stanley O. Kochman
Journal: Proc. Amer. Math. Soc. 113 (1991), 867-870
MSC: Primary 55P42; Secondary 55N22, 55S10, 55T15
DOI: https://doi.org/10.1090/S0002-9939-1991-1070521-4
MathSciNet review: 1070521
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: At the prime two, the dual of the Steenrod algebra is a polynomial algebra in generators $ {\xi _n},n \geq 1$. The Eilenberg-Mac Lane spectrum $ K({Z_2})$ has homology $ {Z_2}[{\xi _n}\vert n \geq 1]$, the Brown-Peterson spectrum BP has homology $ {Z_2}[\xi _n^2\vert n \geq 1]$, and the symplectic Thom spectrum MSp has homology $ {Z_2}[\xi _n^4\vert n \geq 1] \otimes \mathfrak{S}$. In this paper, we show that there is no spectrum $ {B_k}$ with $ {H_*}{B_k} = {Z_2}[\xi _n^{{2^k}}\vert n \geq 1]$ for $ k \geq 2$.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20-104. MR 0141119 (25:4530)
  • [2] E. H. Brown and F. P. Peterson, A spectrum whose $ {Z_p}$ cohomology is the algebra of reduced $ p$-th powers, Topology 5 (1966), 149-154. MR 0192494 (33:719)
  • [3] S. T. Hu, Homotopy theory, Pure Appl. Math., vol. 8, Academic Press, New York, 1959. MR 0106454 (21:5186)
  • [4] S. O. Kochman, A chain functor for bordism, Trans. Amer. Math. Soc. 239 (1978), 167-196. MR 0488031 (58:7607)
  • [5] -, The symplectic cobordism ring, I. Mem. Amer. Math. Soc., no. 228, Amer. Math. Soc., Providence, RI, 1980. MR 556609 (81c:55010)
  • [6] -, The symplectic Adams-Novikov spectral sequence for spheres, submitted.
  • [7] A. Liulevicius, Notes on homotopy of Thom spectra, Amer. J. Math. 86 (1964), 1-16. MR 0166787 (29:4060)
  • [8] J. P. May, The cohomology of restricted Lie algebras and of Hopf algebras; application to the Steenrod algebra, Ph.D. thesis, Princeton Univ., 1964. MR 0185595 (32:3059)
  • [9] -, The cohomology of restricted Lie algebras and of Hopf algebras, J. Algebra 3 (1966), 123-146. MR 0193126 (33:1347)
  • [10] J. W. Milnor and J. C. Moore, On the structure of Hopf algebras, Ann. of Math. 81 (1965), 211-264. MR 0174052 (30:4259)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55P42, 55N22, 55S10, 55T15

Retrieve articles in all journals with MSC: 55P42, 55N22, 55S10, 55T15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1070521-4
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society